Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Charleston, WV

June 22, 2018Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 22, 2018, 2:08 PM EDT for Harrison County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 2:08 PM EDT (18:08 UTC)
Expired
Jun 22, 2018, 5:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:19 PM EDTFLASH FLOOD1 Nnw Brown, WVROADWAY OBSTRUCTED ON LITTLE ELK RD NEAR WALLACE. VIA HARRISON CO EM PAGE. ROAD RUNS NEAR SMALL CREEK WHERE HEAVY RAIN HAS RECENTLY FALLEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS51 KRLX 221808
FFWRLX
WVC033-222100-
/O.NEW.KRLX.FF.W.0028.180622T1808Z-180622T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
208 PM EDT FRI JUN 22 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Harrison County in northern West Virginia...

* Until 500 PM EDT.

* At 206 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Route 20 near Wallace 
  is closed due to high water.  Up to 1.5 inches of rain has already 
  fallen. 

* Some locations that will experience flooding include...
  Salem, Lumberport and Wallace. 

Additional rainfall amounts of around one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3944 8035 3933 8033 3929 8059 3932 8058
      3932 8056 3934 8056 3936 8053 3937 8054
      3939 8054 3940 8055 3941 8054 3943 8055
      3944 8051 3946 8051 3947 8048

$$

09
2 follow-up statements
549 
WGUS71 KRLX 222027
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
427 PM EDT FRI JUN 22 2018

WVC033-222100-
/O.CON.KRLX.FF.W.0028.000000T0000Z-180622T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
427 PM EDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NORTHWESTERN HARRISON COUNTY...

At 422 PM EDT, Doppler radar indicated that the heaviest of the rain 
had moved out of the warned area. Up to one inch of rain has already 
fallen on very saturated soil. While there have been no reports of 
flooding, stream rises could still cause flooding of adjacent low 
lying areas. Poor drainage flooding also remains possible.

Some locations that will experience flooding include...
Salem, Lumberport and Wallace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3944 8035 3933 8033 3929 8059 3932 8058
      3932 8056 3934 8056 3936 8053 3937 8054
      3939 8054 3940 8055 3941 8054 3943 8055
      3944 8051 3946 8051 3947 8048

$$

12
367 
WGUS71 KRLX 222106
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
506 PM EDT FRI JUN 22 2018

WVC033-222114-
/O.EXP.KRLX.FF.W.0028.000000T0000Z-180622T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
506 PM EDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARRISON COUNTY HAS
EXPIRED...

The heavy rain has ended. The was a report of water on Little Elk 
Road near Wallace, but flood waters were receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3944 8035 3933 8033 3929 8059 3932 8058
      3932 8056 3934 8056 3936 8053 3937 8054
      3939 8054 3940 8055 3941 8054 3943 8055
      3944 8051 3946 8051 3947 8048

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:05 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 22, 2:05 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
205 PM EDT Fri Jun 22 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. High pressure to start the work week, but more active
weather returns midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 150 PM Friday...

Nearly stacked low pressure system moving from central IL into
IN with a warm front extending across central OH into
central/northern WV. A cold front extends through IN into
central KY. As the surface low pressure system moves through IN
and into the Great Lakes tonight into tomorrow, the warm front
is expected to linger across the northern forecast area, and
then we will see the cold front moving through Saturday. Have
the highest POPs this afternoon across the north near the warm
front, with more scattered showers and thunderstorms tonight and
tomorrow as moisture thins out a bit. Instability is fairly
limited today and we did not get much thunder this morning, but
with some peaks of sun early this afternoon we have built
enough instability to give a bit more thunder. Have not seen
anything in the way of strong storms yet, but cannot rule out
some taller storms with gusty winds. Instability should be
limited again tomorrow with only isolated to scattered garden
variety thunderstorms possible.

Precipitable water remains high today -- 2"+. Any shower and
storm will be capable of heavy rainfall. A flash flood watch
continues across the northern half of the forecast area into
tonight. While not notably low, lower precipitable water values
are expected tomorrow, in the 1.5" range. Do not plan to extend
watch into tomorrow at this point, giving the next shift a
chance to see how showers and storms change ground saturation
levels today.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 745 AM Friday...

An upper level low will continue opening up as it slowly moves
through the Great Lakes region Saturday. This will keep some
showers and storms around. The upper level flow remains fairly
active through the remainder of the weekend as well. Models are
showing a shortwave trough crossing Saturday night and another
on Sunday. Surface wise, a frontal boundary should remain to our
south through the period, although a weak cold front will sink
in as it dissipates Sunday night. Saturday's showers and storms
should be fairly garden variety, with limited instability and
slightly lower precipitable water -- around 1.5". Instability
and shear ramp up again Sunday, with the potential for some
stronger storms. Precipitable water also jumps up to around 2"
Sunday so heavier downpours are likely, especially across the
southern half of the forecast area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 425 AM Friday...

A high pressure system will build into the region to bring drier
conditions Monday through mid week.

The high should push east allowing a warm front to approach the
region from the southwest Wednesday into Thursday.  This feature
should result in chances of showers and storms overspreading the
area from the west Wednesday into Thursday.

Went with the blend of all models for temperatures through the
period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

Scattered showers and thunderstorms will provide periods of MVFR
to IFR into tonight. Amendments will likely be needed to
account for these as the approach terminals. Expect a decrease
in coverage of showers tonight, but cannot rule out a shower
here and there. Went with some fog from CRW up towards EKN, but
confidence is not great on this with lots of clouds around.
Expect another day with scattered showers and thunderstorms
tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and thunderstorms through the period. Fog formation
tonight is uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    L    H    L    H    H    H    M    M    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ007>011-014>020-
     027>032-039-040-519>526.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
     083>086.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MZ
NEAR TERM...MZ
SHORT TERM...MZ
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Jun 22, 5:27 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
527 AM EDT Fri Jun 22 2018

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
519>526-230930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
527 AM EDT Fri Jun 22 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-230930-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
527 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.

In addition, a few thunderstorms could produce damaging wind gusts
and/or large hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 22, 9:35 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 SE AMESVILLE          39.37N  81.92W
06/21/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 690 CLOSED IN BOTH DIRECTIONS.

&&

EVENT NUMBER RLX1800115

JSH
Local storm report, Jun 22, 9:38 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      4 NNE AMESVILLE         39.45N  81.93W
06/22/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 326 CLOSED IN BOTH DIRECTIONS.

&&

EVENT NUMBER RLX1800116

JSH
Local storm report, Jun 22, 9:41 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            NW SISSONVILLE          38.50N  81.64W
06/21/2018                   KANAWHA            WV   PUBLIC

            REPORT OF HIGH WATER ALONG HAINES BRANCH ROAD (ROUTE
            21) NEAR EXIT 116. PUBLIC ENCOUNTERED WATER UNDER
            INTERSTATE 77.

&&

EVENT NUMBER RLX1800117

RG
Local storm report, Jun 22, 9:42 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            1 S GLOUSTER            39.49N  82.08W
06/22/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 13 CLOSED IN BOTH DIRECTIONS.

&&

EVENT NUMBER RLX1800118

JSH
Local storm report, Jun 22, 9:44 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            4 SW GLOUSTER           39.47N  82.13W
06/22/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 685 CLOSED IN BOTH DIRECTIONS.

&&

EVENT NUMBER RLX1800119

JSH
Local storm report, Jun 22, 10:06 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 AM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      7 N ZALESKI             39.38N  82.40W
06/21/2018                   VINTON             OH   DEPT OF HIGHWAYS

            STATE ROUTE 56 CLOSED.

&&

EVENT NUMBER RLX1800120

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:15 PM EDTAreal Flood WarningRLXJackson, Kanawha3 hr
Jun 22, 12:28 AM EDTAreal Flood WarningRLXRitchie6 hr
Jun 22, 8:11 AM EDTAreal Flood WarningRLXPleasants, Tyler6 hr
Jun 22, 1:46 PM EDTAreal Flood WarningRLXPleasants, Tyler6 hr
Jun 22, 2:15 PM EDTSpecial Weather StatementRLXBarbour30 min
Jun 22, 2:29 PM EDTFlash Flood WarningRLXBarbour, Doddridge, Harrison, Lewis, Randolph, Taylor and 1 more3 hr
Jun 22, 2:38 PM EDTSpecial Weather StatementRLXFayette37 min
Jun 22, 3:21 PM EDTFlash Flood WarningRLXTyler3 hr
Jun 22, 5:02 PM EDTSpecial Weather StatementRLXRoane28 min
Jun 22, 5:32 PM EDTSpecial Weather StatementRLXWayne28 min
Jun 22, 6:20 PM EDTSpecial Weather StatementRLXLincoln, Logan, Mingo25 min
Jun 22, 7:09 PM EDTSpecial Weather StatementRLXBraxton, Lewis21 min
Jun 22, 7:13 PM EDTSpecial Weather StatementRLXDoddridge32 min
Jun 22, 7:49 PM EDTFlash Flood WarningRLXMason10 hr
Jun 22, 7:57 PM EDTFlash Flood WarningRLXDoddridge, Gilmer, Lewis6 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.